Thought I would give an update in case anyone reads this after a search.
I did finally see my primary doc and was given a benzodiazepine. It helped my crazy spasms by knocking me out. LOL. He gave me the most babiest dose and even half a pill knocked me on my butt. So it was helpful at night and during the day I had to deal because like most of us I have a job and family to tend to. Must stay awake for that!
It did finally pass after about 2.5 weeks. I still get them, but they are mild and heat takes them away. So as usual, a new symptom that is here to stay. At least it is not as bad as when it first hit.
It's amazing how much your body can adjust to as it continues to betray you. I've forgotten what it feels like to have a day without any pain or symptoms that interfere with daily life.
Yeah, I got hubby to rub on my back and it's amazing how much that helped. I have to be careful, because that can set off a spasm too!
Thank you for your suggestions. I actually had a really bad episode the other night. Like having a heart attack, but I knew it was not. It brought me to the floor and I could hardly take in any air.
It finally went away when my husband pushed and massaged on my back. It came in a couple waves and at the peak of it my back was arching and I could not even control my torso.
That's when I knew it was muscle pain and not heart or GI. The next day my muscles in my back at that spot were so sore. I hope that never happens again!
I since went out and bought a heating pad and have been using that and staying on top of the muscle relaxer. Today has been pretty good, so hopefully I am on the upswing.
Yup, that sounds like my lesions. I've got some diffuse enhancement in my neck, but it's old. I've also got a lesion at T6 and T8, and one in the conus.
With spine/neck lesions, you're going to get what's called 'banding' - sensory symptoms around your torso that are from the damage in your spine.
Sometimes you'll hear this referred to as the MS hug. That's a little misleading, because it sounds like you're getting a nice hug. Some people experience it as a pressure paresthesia, but in my case I get spasms and stiffness around the torso. It starts in my back right above the bra line, and radiates around to the front and hurts right at the floating ribs.
It also affects the esophagus - I get spasms in my esophagus that feel like a chip got caught in my throat, right behind the solar plexus. At first I thought it was a heart attack, until I realized that I could get it to go away with a glass of warm water.
I'm having problems with it this month because I'm pregnant. The weight of kiddo is pushing down on my front and causing back pain from the sciatic nerve, but I'm also getting spasms around the lesion in my spine.
Tizanidine is Zanaflex, and it does a great job, but I recommend Baclofen for constant ongoing spasticity. It stays in your system and keeps everything from being too spastic. Zanaflex is better for that moment when you're having a spasm that won't quit.
If you're looking for quick right-now relief, use heat or ice on your back at the spot where you think it's radiating from. Ice surprisingly does help spasms, and heat of course will relax the muscle somewhat.
Thanks for your reply. I am taking Zanaflex 2mg, every 8 hours. I originally started taking it for my legs, but it actually helps my hands the best.
The back and neck spasms are new. I feel like my torso is in a vice grip right around my bra line. Mostly on one side and faint on the other. The neck feels tight and stiff (not like a muscle strain). It does feel like a charlie horse in both areas.
If it matters, my lesions are at C-2/C-3 and T-6/T-7 and many in the brain.
What are you taking? I used to take Baclofen, which works pretty well. I also have an emergency supply of Tizanidine, which is pretty heavy-duty. It'll fix whatever's going on, but you're going to be asleep.
If you are on Baclofen, they like to have you titrate up and down. In other words, you start out the first week with one pill, and if you're still having spasticity after one week, go to two pills a day, etc. Stop when your spasticity is controlled, or you reach the maximum dosage. You also have to titrate down - not stop taking it completely.
I had a upper respiratory virus a couple of weeks ago, and it was awful. I was coughing constantly, and it caused my shoulders and back to spasm. Especially around the lesion at T6 and T8. Being ill will cause your spasticity to act up. Especially around whatever it is that's the problem. For example, if you've got a broken toe, your calf will spasm.
Yeah, I know, I am a bad patient. Insert hand slap here. :>)
A little more explanation: The muscle relaxer was prescribed as needed every 8 hours, not scheduled. In other words, use at my own discretion. I found it helped the best if I just took it every 8 hours. I had to stop taking it for a few days because the meds I was taking for my respiratory infection also caused drowsiness and when I took both I just passed out and sleeping is not allowed at work.
I had to choose between being able to breathe or being able to move. Breathing won, obviously. LOL. The primary Dr. did agree with this decision.
It just seems like I have more spasticity than ever and I am wondering if it is rebound from the med or from the illness. It may not be related to either. I just hope that it goes away because so far on this "new normal" exploration, every new symptom has stayed.
If it doesn't ease up by Friday, I will probably call my Dr.
I don't have any experience with spasticty and muscle relaxants, but it is never a good idea to stop taking any prescirbed med without the advice and consent of the prescribing MD.